1. Health
Send to a Friend via Email
You can opt-out at any time. Please refer to our privacy policy for contact information.

When to Go to the ER for a Diabetes Emergency

Find Out Before You're in a Crisis

By

Updated May 16, 2014

When to Go to the ER for a Diabetes Emergency

Be prepared for hypoglycemia by always carrying a sugar source with you.

Copyright 2002 A.D.A.M., Inc.

A diagnosis of diabetes can be very frightening and overwhelming. There is so much to learn. One of the most important things to know is how to recognize two very serious conditions, called hypoglycemia(low blood sugar) and hyperglycemia (high blood sugar). These can occur at any time and need to be treated immediately to avoid a medical emergency.

Hyperglycemia happens when you haven't had enough insulin (if you are Type 1) or when your insulin receptors are not working like they should (with Type 2). Perhaps your food intake was higher than you thought, or you were under stress or had an illness. Hypergycemia can occur in insulin-dependent diabetics who miss a dose of insulin, or if they are sick or have an infection.

It's a good rule of thumb to check your urine for ketones if your blood sugar is over 240 mg/dl. Hyperglycemia can progress to a condition known as diabetic ketoacidosis (DKA). When blood sugar goes too high, ketones start to build up in the blood and it becomes too acidic. Cell damage can occur and if it continues to progress, it can cause coma or death. DKA needs immediate medical intervention.

Hypoglycemia occurs when blood sugar drops, usually below 60 mg/dl although this varies from person to person. Hypoglycemia may be treated at home if the symptoms are not yet severe and the blood sugar has not fallen too low.

Taking glucose tablets, or a glass of orange juice, or other fast sugar sources such as regular soda, cake decorating gel, or a few sugar cubes, can relieve the symptoms within minutes. If blood sugar has a tendency to fall very low, very quickly, a person may carry glucagon with them in addition to glucose tablets. Glucagon is an injection that stimulates the liver to release sugar into the blood. It can be self-administered and usually brings the blood sugar up to an acceptable level within 15 minutes.

Hypoglycemia can be life-threatening if left untreated, resulting in coma and death. If blood sugar is severely low, or if taking in some form of sugar is not raising the blood sugar, or if a person is unable to take in a sugar source due to vomiting or unconsciousness, it is critical that the person receives emergency care as soon as possible.

If you have these symptoms please call your health care professional and/or go to the emergency room.

    Hyperglycemia
  • Increased thirst
  • increased urination
  • Nausea/vomiting
  • Deep and/or rapid breathing
  • Abdominal pain
  • Fruity smelling breath
  • Loss of consciousness

    Hypoglycemia
  • Trembling or weakness
  • Lack of coordination
  • Drowsiness or confusion
  • Headache
  • Dizziness
  • Double vision
  • Convulsions or unconsciousness

When it comes to emergency care, use these symptoms as a guideline, but also listen to your instinct. If you feel that something is wrong, it is never a bad idea to call your healthcare professional or go to an emergency room.

It's a good idea to have some kind of identification that lets emergency personnel know that you have diabetes, like an ID bracelet or wearable emblem. It can speak for you, when you are unable to speak for yourself.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.